Alert archive / California / Red Flag Warnings in 2016
Red Flag Warning 14, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 1, 2016, 12:15 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Aug 2, 2016, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2016, 12:15 PM PDT (19:15 UTC)
- In effect from
- Aug 2, 2016, 1:00 PM PDT
- Expired
- Aug 2, 2016, 7:07 PM PDT
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2988 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS85 KREV 011915 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1215 PM PDT MON AUG 1 2016 CAZ278-NVZ458-021400- /O.UPG.KREV.FW.A.0008.160802T2000Z-160803T0500Z/ /O.NEW.KREV.FW.W.0014.160802T2000Z-160803T0500Z/ EASTERN LASSEN COUNTY-NORTHERN WASHOE COUNTY- 1215 PM PDT MON AUG 1 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY, WHICH IS IN EFFECT FROM 1 PM TO 10 PM PDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...SOUTHWEST TO WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...DROPPING TO BETWEEN 7 AND 13 PERCENT TUESDAY AFTERNOON. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY CAN CAUSE FIRES TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. CONDITIONS WILL ALSO BECOME MORE HAZARDOUS FOR FIRE CREWS AT ONGOING WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID OUTDOOR ACTIVITIES THAT CAN CAUSE A SPARK NEAR DRY VEGETATION... SUCH AS YARD WORK... TARGET SHOOTING... OR CAMPFIRES. FOLLOW LOCAL FIRE RESTRICTIONS. CHECK WEATHER.GOV/RENO FOR UPDATES AND LIVINGWITHFIRE.INFO FOR PREPAREDNESS TIPS. && $$ CAZ270-021400- /O.NEW.KREV.FW.W.0014.160802T2000Z-160803T0500Z/ SURPRISE VALLEY CALIFORNIA- 1215 PM PDT MON AUG 1 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY IN FAR NORTHEAST CALIFORNIA... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY, WHICH IS IN EFFECT FROM 1 PM TO 10 PM PDT TUESDAY. * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA. * WINDS...SOUTHWEST TO WEST 15 TO 20 MPH WITH GUSTS 30 TO 35 MPH. * HUMIDITY...DROPPING TO BETWEEN 9 AND 13 PERCENT TUESDAY AFTERNOON. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY CAN CAUSE FIRES TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. CONDITIONS WILL ALSO BECOME MORE HAZARDOUS FOR FIRE CREWS AT ONGOING WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID OUTDOOR ACTIVITIES THAT CAN CAUSE A SPARK NEAR DRY VEGETATION, SUCH AS YARD WORK, TARGET SHOOTING, OR CAMPFIRES. FOLLOW LOCAL FIRE RESTRICTIONS. CHECK WEATHER.GOV/RENO FOR UPDATES AND LIVINGWITHFIRE.INFO FOR PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
4 follow-up statements
915 WWUS85 KREV 020039 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 539 PM PDT MON AUG 1 2016 CAZ270-278-NVZ458-021245- /O.CON.KREV.FW.W.0014.160802T2000Z-160803T0500Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 539 PM PDT MON AUG 1 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA, FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...7 TO 13 PERCENT TUESDAY AFTERNOON. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY CAN CAUSE FIRES TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. CONDITIONS WILL ALSO BECOME MORE HAZARDOUS FOR FIRE CREWS AT ONGOING WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID OUTDOOR ACTIVITIES THAT CAN CAUSE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...OR CAMPFIRES. FOLLOW LOCAL FIRE RESTRICTIONS. CHECK WEATHER.GOV/RENO FOR UPDATES AND LIVINGWITHFIRE.INFO FOR PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
778 WWUS85 KREV 021125 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 425 AM PDT TUE AUG 2 2016 CAZ270-278-NVZ458-030015- /O.CON.KREV.FW.W.0014.160802T2000Z-160803T0500Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 425 AM PDT TUE AUG 2 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA, FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...7 TO 13 PERCENT TUESDAY AFTERNOON. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY CAN CAUSE FIRES TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. CONDITIONS WILL ALSO BECOME MORE HAZARDOUS FOR FIRE CREWS AT ONGOING WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID OUTDOOR ACTIVITIES THAT CAN CAUSE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...OR CAMPFIRES. FOLLOW LOCAL FIRE RESTRICTIONS. CHECK WEATHER.GOV/RENO FOR UPDATES AND LIVINGWITHFIRE.INFO FOR PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
299 WWUS85 KREV 022052 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 152 PM PDT TUE AUG 2 2016 CAZ270-278-NVZ458-030500- /O.CON.KREV.FW.W.0014.000000T0000Z-160803T0500Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 152 PM PDT TUE AUG 2 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA, FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...7 TO 13 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY CAN CAUSE FIRES TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. CONDITIONS WILL ALSO BECOME MORE HAZARDOUS FOR FIRE CREWS AT ONGOING WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID OUTDOOR ACTIVITIES THAT CAN CAUSE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...OR CAMPFIRES. FOLLOW LOCAL FIRE RESTRICTIONS. CHECK WEATHER.GOV/RENO FOR UPDATES AND LIVINGWITHFIRE.INFO FOR PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
926 WWUS85 KREV 030207 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 707 PM PDT TUE AUG 2 2016 CAZ270-278-NVZ458-030315- /O.CAN.KREV.FW.W.0014.000000T0000Z-160803T0500Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 707 PM PDT TUE AUG 2 2016 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THIS RED FLAG WARNING. WIND GUSTS HAVE REMAINED BELOW 30 MPH AND ARE FORECAST TO DECREASE AND SHIFT TO THE NORTH THE REST OF THIS EVENING. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 1, 2:48 AM PDT, 9 hours 27 minutes earlier.
Area forecast discussion, Aug 1, 2:48 AM PDT, 9 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
248 AM PDT MON AUG 1 2016
.SYNOPSIS...
Moisture and afternoon instability will keep slight chances of
thunderstorms in the forecast this afternoon mainly in southern
Mono and Mineral Counties. A series of weak low pressure off the
California coast will bring additional low chances of
thunderstorms to the region from Wednesday into the weekend.
Expect an increase in afternoon winds through Tuesday across
northeast California and western Nevada with a slightly cooler
flow pattern developing beyond Wednesday.
&&
.SHORT TERM...
Smoke and haze will be the predominant weather features due to
local wildfires for the next few days especially from highway 50
northward. For southern Mono/Mineral Counties, isolated
thunderstorms could form again over higher terrain from afternoon
instability. Thunderstorms should be more muted Tuesday with only
around a 10% chance, mainly over the White Mountains and Sierra of
southern Mono County, as temperatures warm a little aloft
suppressing updraft development.
Elsewhere, the rest of the story will be afternoon winds and
impacts to local wildfires. Wind gusts will generally be in the
mid/upper 20s, but the usual suspects, like wind prone areas and
upper slopes, could briefly exceed 30 mph this afternoon.
Conditions will be a little breezier with a passing trough
Tuesday afternoon especially north of Interstate 80 towards the
Oregon border; it would be reasonable to see valley gusts around
30-35 mph. With these higher gusts, expect periods of critical
fire weather conditions. Please see the Fire Weather section below
for further details.
Temperatures will remain fairly steady through Wednesday before
trending lower as flow aloft becomes slightly cooler. Temperatures
for Western Nevada will hover in the mid/upper 90s each afternoon.
Sierra valleys will follow similar trends remaining in the mid
80s. Boyd
.LONG TERM...Thursday through Monday...
Global model simulations show a weak trough pattern over the west
next week. This pattern will keep our region from getting too hot,
but temperatures should still be seasonably warm. Moisture looks to
be fairly limited which could decrease the threat for widespread
thunderstorms over the east Sierra and west Nevada. However, the
threat of any lightning at all is a concern because of the
significant potential for new wildfire starts this summer.
There is a chance that by Thursday southerly flow could bring
increasing moisture into northern Nevada. For now the
moisture/instability looks to be meager over most of western NV, but
we did maintain a slight chance for thunderstorms from the White
Mountains into eastern Mineral County. For Friday-Saturday, an upper
jet over northern CA/NV could provide weak forcing near the Oregon
border along with weak instability. This warrants a slight chance
for thunderstorms Fri-Sat across the Surprise Valley and across
northern Lassen and Washoe Counties. Models also hint at a slightly
enhanced thermal gradient across the Sierra, thus west breezes could
be a bit stronger than typical for Fri-Sat afternoons/evenings as
well. JCM
&&
.AVIATION...
A few thunderstorms are possible late this afternoon and early this
evening in Mono and Mineral Counties. Gusty outflow winds are
possible with these storms. Elsewhere...haze and smoke will reduce
flight level visibility and slant range visibility for landing
operations across a large portion of the forecast area. Smoke and
haze are likely to persist through the early part of the week.
Typical afternoon west breezes today with peak gusts 25-30 mph.
Tuesday afternoon peak gusts will be a bit stronger, possibly up
to 35 mph. JCM
&&
.FIRE WEATHER...
A Fire Weather Watch remains in effect for Tuesday afternoon and
evening for far northeast CA/Northwest NV. Tail end of trough
passage across the Pacific Northwest has a better chance of kicking
up the wind a bit higher than today, with widespread gusts up to 35
mph possible Tuesday in the watch area. We excluded the Surprise
Valley from the watch area as it tends to receive a bit less wind
and a shorter duration of low humidity in post-trough environments.
Breezy winds with local gusts around 30 mph possible this
afternoon/evening, but not widespread enough to warrant any Red Flag
products for today. MJD/JCM
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Tuesday
evening NVZ458.
CA...Fire Weather Watch from Tuesday afternoon through Tuesday
evening CAZ278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:28 PM PDT | Special Weather Statement | REV | Mono | 62 min |
Nearby
Red Flag Warnings in California, 2016Red Flag Warnings in Nevada, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.